Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 45, NWS El Paso, TX

July 20, 2010Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 20, 2010, 4:29 PM MDT for Grant County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 4:29 PM MDT (22:29 UTC)
Expired
Jul 20, 2010, 5:15 PM MDT
In force
46 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:38 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 20, 2:38 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MDT TUE JUL 20 2010

.SYNOPSIS...
REDUCED STORM CHANCES EXPECTED ACROSS THE AREA THIS EVENING AND
OVERNIGHT AS SLIGHTLY DRIER AIR ALOFT HAS MOVED OVER THE REGION.
TOMORROW BEGINS A WETTING TREND THAT WILL LAST THROUGH THE WEEKEND
AND INTO NEXT WEEK. HIGH PRESSURE ALOFT WILL SHIFT EAST AND ALLOW
A MORE MOIST AND UNSTABLE SUBTROPICAL AIRMASS TO FILTER INTO FAR
WEST TEXAS AND SOUTHERN NEW MEXICO. INCREASED MOISTURE WILL RESULT
IN MORE CLOUDS BETTER STORMS CHANCES FOR ALL AREAS...ESPECIALLY
AFTER THURSDAY. AFTERNOON TEMPERATURES WILL DROP BACK DOWN TO
SEASONAL NORMALS BY THE END OF THE WEEK.

&&

.DISCUSSION...
THIS AFTERNOON AND EVENING WE FIND OUR AREA IN THE WAKE BEHIND
LAST NIGHTS WESTWARD TRACKING MCS OUT OF SW NM ACROSS SOUTHERN AZ.
ADDITIONALLY WATER VAPOR SHOWS DRY AIR ALOFT OVER MUCH OF THE CWFA
ADVECTING IN FROM THE EAST AS WE RESIDE ON THE SOUTH SIDE OF A
LONG E/W ORIENTED UPPER HIGH. THIS AFTERNOON THERE IS A VERY WEAK
THERMAL TROUGH AT THE SURFACE ORIENTED N/W JUST WEST OF THE RIO
GRANDE. THUS THERE IS A BIT OF MOISTURE CONVERGENCE INTO THE AREAS
WEST OF THE RIVER. MODELS DO SHOW A WEAK UPPER WAVE TRACKING OVER
THE CWFA FROM THE EAST AGAIN TONIGHT. THE WRF MODEL DOES SHOW THE
AREA PEPPERED WITH DEVELOPING TSRA THIS EVE/NIGHT. I STILL THINK
IT WILL BE MAINLY WEST OF THE RIVER...AND ISOLATED AT MOST EAST.

WEDNESDAY DOES NOT LOOK TO BRING MUCH IF ANY CHANGE IN PATTERN.
THE RIDGE AXIS IS STILL BULGED WEST OVER THE AREA DESPITE SOLIDLY
CONGEALING EAST OVER THE GULF STATES. HOWEVER BEING ON THE SOUTH
SIDE OF THIS AXIS THE UPPER FLOW LOOKS TO VEER SOUTHEAST ALOFT. AN
OPEN TRAJECTORY TO THE GULF SHOULD BEGIN A MOISTENING TREND OVER
THE EASTERN ZONES. THUS WE WILL HAVE TO BEGIN INCREASING POPS FOR
EAST ZONES.

FOR THE REST OF THE WEEK...THROUGH THE WEEKEND...THE UPPER PATTERN
SHOWS SOME FORM OF AN UPPER HIGH TO THE EAST WITH SOME FORM OF
TROUGHING TO THE WEST. THIS SET UP ALOFT WILL PROVIDE A DEEPER
SOUTHERLY FLOW INTO THE CWFA. AN EASTWARD MIGRATION OF THE DEEPER
MOISTURE CURRENTLY OVER AZ BACK INTO OUR AREA IS EXPECTED...WHILE SE
FLOW ALOFT INTO THE EASTERN ZONES WILL INCREASE GULF MOISTURE FROM
THE EAST. MODELS SHOW DEWPOINTS INCREASING...AND PWS RISING TO NEAR
1.5" FROM THE CURRENT 1.0". DESPITE EXPECTED COOLER TEMPERATURES
LATE WEEK THROUGH THE WEEKEND...THE INCREASED MOISTURE WILL CAUSE
GREATER INSTABILITY. THUS WILL CYCLE EACH DAY WITH ISOLATED EARLY
DAY STORM ACTIVITY...SCATTERED LATE DAY STORM ACTIVITY.

FOR THURSDAY ON...AND ESPECIALLY OVER THE WEEKEND WE WILL HAVE TO
WATCH FOR THE INCREASING POTENTIAL FOR HEAVY RAIN AND LOCALIZED
FLOODING WITH SLOW MOVING STORMS AND ABUNDANT ATMOSPHERIC MOISTURE.

14 - BIRD

&&

.AVIATION...VALID 21/00Z-22/00Z
SCATTERED SHRA/TSRA WEST OF THE CONTINENTAL DIVIDE AND ISOLATED
SHRA/TSRA EAST OF THE DIVIDE TONIGHT AND WEDNESDAY AFTERNOON.
OTHERWISE...MOSTLY VFR THROUGH THE PERIOD WITH FEW-SCT080-120
SCT-BKN250. LIGHT WINDS TONIGHT AND WEDNESDAY EXCEPT NEAR ANY
SHRA/TSRA.

21 - PARK

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTHEAST NEW MEXICO AND THE TEXAS
PANHANDLE WILL SHIFT EASTWARD TO THE GULF COAST STATES TONIGHT AND
WEDNESDAY. SOUTHEASTERLY RETURN FLOW AROUND THAT HIGH WILL BRING
VERY MOIST AND UNSTABLE SUBTROPICAL AIR OVER OUR REGION FROM
WEDNESDAY THROUGH THE WEEKEND. AREAS EAST OF THE CONTINENTAL
DIVIDE WILL HAVE ISOLATED TO WIDELY SCATTERED ACTIVITY TONIGHT AND
WEDNESDAY WHILE LOCATIONS WEST OF THE DIVIDE WILL HAVE SCATTERED
SHOWERS AND THUNDERSTORMS. EXPECT SHOWER AND THUNDERSTORM ACTIVITY
TO BECOME MORE WIDESPREAD THURSDAY THROUGH THE WEEKEND WITH THE
POTENTIAL FOR LOCALLY HEAVY RAIN. MINIMUM HUMIDITY IN THE MID TO
HIGH 20S WEDNESDAY AFTERNOON...CLIMBING INTO THE 30 PERCENT RANGE
BY THURSDAY. AFTERNOON TEMPERATURES 4 TO 8 DEGREES ABOVE NORMAL
AGAIN WEDNESDAY...FALLING TO NEAR NORMAL THURSDAY INTO THE
WEEKEND. THIS PATTERN MAY PERSIST THROUGH THE FIRST HALF OF NEXT
WEEK.

21 - PARK

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  98  75  96  75 /  10  20  20  20  30
SIERRA BLANCA TX        71  93  70  92  68 /   0  10  10  20  20
LAS CRUCES              73  97  71  96  72 /  10  20  20  30  30
ALAMOGORDO              71  97  68  97  69 /  10  20  20  20  30
CLOUDCROFT              55  76  53  71  54 /  10  20  20  30  40
TRUTH OR CONSEQUENCES   71  95  68  94  69 /  20  20  30  30  40
SILVER CITY             66  89  62  85  62 /  30  40  50  40  50
DEMING                  71  96  68  95  69 /  20  30  30  30  40
LORDSBURG               69  98  68  97  68 /  30  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Jul 20, 11:00 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT TUE JUL 20 2010

NMZ022>025-030>032-TXZ055-056-211715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED LOWLAND AND
SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY WEST
OF THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS EAST. MOST AREAS
ACROSS  FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO WILL BE
STORM-FREE AND DRY. OUT WEST A FEW STORMS MAY PRODUCE UP TO AN INCH
OF RAINFALL ALONG WITH SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEDNESDAY THROUGH
SUNDAY...DEEPER MOISTURE WILL SEEP BACK INTO THE REGION FROM BOTH
THE WEST AND THE EAST OVER ALL OF SOUTHERN NEW MEXICO AND FAR WEST
TEXAS AS HIGH PRESSURE ALOFT RECEDES EAST AND ALLOWS A DEEPER
SOUTHERLY MONSOONAL FLOW PATTERN ALOFT. SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO INCREASE. STORM COVERAGE WILL SPREAD EAST
FROM ARIZONA AND WESTER NEW MEXICO BACK ACROSS SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS. WITH INCREASED MOISTURE HEAVY RAIN WITH A
FEW STORMS MAY PRODUCE OVER AN INCH OF RAIN AND LOCAL FLOODING IS
POSSIBL. IN ADDITION SOME OF THESE STORMS WILL BE STRONG...PRODUCING
HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER DIRECTLY TO THE NWS VIA
OUR 800 NUMBER.

BIRD

In the hours before

Special weather statement, Jul 20, 4:08 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
408 PM MDT TUE JUL 20 2010

NMZ030-202245-
SOUTHWEST DESERT/BOOTHEEL NM-
408 PM MDT TUE JUL 20 2010

...STRONG THUNDERSTORMS THREATENING SOUTHERN GRANT COUNTY THROUGH 445
PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HACHITA...MOVING WEST AT
5 MPH.

THE CORE OF THIS STORM IS LIKELY TO REMAIN JUST NORTH OF HACHITA...
BUT STRONG MICROBURST WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE...
EVEN IN AREAS AWAY FROM THE CENTER OF THE STORM.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

MOTORISTS SHOULD USE CAUTION IF DRIVING NEAR HACHITA ON STATE
HIGHWAYS 9...81...OR 146.

LOCATIONS IMPACTED INCLUDE...
  HACHITA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:34 PM MDTSevere Thunderstorm WarningEPZHidalgo41 min
Jul 20, 2:38 PM MDTSevere Thunderstorm WarningEPZGrant37 min
Jul 20, 3:00 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.